Alert archive / Mississippi / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 179, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at May 21, 2017, 5:19 PM CDT for Monroe County, Mississippi. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 21, 2017, 5:19 PM CDT (22:19 UTC)
- Expired
- May 21, 2017, 6:00 PM CDT
- In force
- 41 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Monroe County, MS
The radar
The Columbus AFB radar (KGWX), 14 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.3 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1195 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 2:50 PM CDT, 2 hours 29 minutes earlier.
Area forecast discussion, May 21, 2:50 PM CDT, 2 hours 29 minutes before
Area Forecast Discussion National Weather Service Memphis TN 250 PM CDT Sun May 21 2017 .DISCUSSION... A cold front continues to slowly push southeastward through Northeast Mississippi. The front currently stretches from near Pickwick Dam to near Charleston, Mississippi. The first thunderstorm has just developed along the front near Dumas. Several other showers are starting to pop along the front. Expect additional development along and ahead of the front through sunset. After sunset, expect the front to be southeast of the CWA. May leave a 20 POP for Monroe County, Mississippi otherwise the rest of the area will be dry. Clearing will continue to take place behind the departing cold front. New model runs are suggesting that the Mid-South will not stay dry long. Models are showing a SFC low developing along the departing cold front near the Louisiana Gulf Coast. The SFC low will track northeastward to Northern Alabama by Tuesday morning. This will bring showers and thunderstorms into the Mid-South by Monday afternoon. Best chances will occur across Northeast Mississippi. Chances will begin to taper off Tuesday morning as the SFC low moves away from the area. However, a secondary cold front will begin to push into Northeast Arkansas by late Tuesday afternoon and will bring additional chances for showers and thunderstorms to the region through Tuesday Night. An upper level low pressure system will then bring chances for mainly just showers to the CWA on Wednesday. Temperatures will be much cooler with highs generally in the upper 60s. The upper low will push east Wednesday evening allowing for some dry weather to occur over the Mid-South. The dry weather will continue through the end of the week as high pressure settles over the region. A gradual warming trend is expected with highs returning to the lower to mid 80s by Friday. Models are showing the next cold front approaching the Mid-South by Saturday afternoon. Thus it could be a wet holiday weekend for the region. Warm and humid conditions will occur ahead of the front. At this time, severe weather chances look minimal. && .AVIATION... A cold front has pushed through much of the Mid-South and is currently approaching KTUP. Behind the front conditions have improved to VFR at KJBR and KMEM. KMKL will improve to VFR shortly. A few shras and tsras are possible as the front pushes through NE MS this afternoon. Expect VFR conds overnight and into Monday morning. Northwest winds 7-10 kts this afternoon will diminish this evening and veer east or northeast Monday morning. SJM && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, May 21, 3:39 AM CDT, 13 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 339 AM CDT Sun May 21 2017 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-221045- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 339 AM CDT Sun May 21 2017 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
In the hours before
Special weather statement, May 21, 3:59 PM CDT, 1 hour 20 minutes before
Special Weather Statement National Weather Service Memphis TN 359 PM CDT SUN MAY 21 2017 MSZ016-017-212145- Itawamba MS-Lee MS- 359 PM CDT SUN MAY 21 2017 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 445 PM CDT FOR... Western Itawamba County in northeastern Mississippi... Central Lee County in northeastern Mississippi... At 356 PM CDT...strong thunderstorms producing pea size hail or larger and winds at least 40 mph were located over Lee County from near Saltillo to Tupelo, moving east at 25 mph. People in western Itawamba and central Lee Counties should monitor this storm closely. LAT...LON 3422 8880 3441 8877 3444 8829 3417 8831 TIME...MOT...LOC 2056Z 272DEG 21KT 3432 8861 JOHNSON
Special weather statement, May 21, 4:40 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Memphis TN
440 PM CDT SUN MAY 21 2017
MSZ016-017-024-212230-
Itawamba MS-Monroe MS-Lee MS-
440 PM CDT SUN MAY 21 2017
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 530 PM CDT
FOR...
Southern Itawamba County in northeastern Mississippi...
Northeastern Monroe County in northeastern Mississippi...
Southeastern Lee County in northeastern Mississippi...
At 439 PM CDT...a strong thunderstorm producing winds at least 40 mph
was located near Evergreen, or 8 miles southeast of Tombigbee State
Park, moving southeast at 25 mph.
People in southern Itawamba...northeastern Monroe and southeastern
Lee Counties should monitor this storm closely.
LAT...LON 3409 8870 3428 8854 3426 8818 3409 8820
3383 8839
TIME...MOT...LOC 2139Z 300DEG 20KT 3412 8855
JOHNSONThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 9:31 AM CDT | River Flood Advisory | MEG | Shelby | 5 days |
| May 21, 9:31 AM CDT | River Flood Advisory | MEG | Coahoma, Tunica | 5 days |
| May 21, 3:59 PM CDT | Special Weather Statement | MEG | Itawamba, Lee | 46 min |
| May 21, 4:40 PM CDT | Special Weather Statement | MEG | Monroe | 50 min |
| May 21, 6:00 PM CDT | Special Weather Statement | MEG | Monroe | 45 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.